Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 399, NWS North Platte, NE

August 12, 2005Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2005, 9:31 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 9:31 PM MDT (03:31 UTC)
Expired
Aug 12, 2005, 10:02 PM MDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130331
SVRLBF
NEC031-161-130400-
/O.NEW.KLBF.SV.W.0399.050813T0331Z-050813T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA
  WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1000 PM MDT

* AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES WEST OF MERRIMAN TO 27 MILES SOUTHWEST OF MERRIMAN TO
  52 MILES SOUTHWEST OF MERRIMAN...OR ALONG A LINE EXTENDING FROM 14
  MILES NORTHEAST OF GORDON TO 12 MILES SOUTHEAST OF GORDON TO 21
  MILES SOUTH OF RUSHVILLE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRIMAN BY 950 PM MDT
  7 MILES WEST OF ELI BY 1000 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4298 10203 4265 10223 4226 10260 4227 10154
      4264 10148 4298 10139

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 130346
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM CDT FRI AUG 12 2005

NEC031-161-130400-
/O.CON.KLBF.SV.W.0399.000000T0000Z-050813T0400Z/
SHERIDAN NE-CHERRY NE-
946 PM MDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT FOR
WESTERN CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...

AT 943 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF MERRIMAN TO 29 MILES SOUTHWEST
OF MERRIMAN TO 54 MILES SOUTHWEST OF MERRIMAN...OR ALONG A LINE
EXTENDING FROM 15 MILES EAST OF GORDON TO 17 MILES SOUTHEAST OF
GORDON TO 27 MILES SOUTH OF RUSHVILLE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRIMAN BY 955 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4298 10203 4265 10223 4226 10260 4227 10154
      4264 10148 4298 10139

$$

JWS
000 
WWUS53 KLBF 130402
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1059 PM CDT FRI AUG 12 2005

NEC031-161-130409-
/O.EXP.KLBF.SV.W.0399.000000T0000Z-050813T0400Z/
SHERIDAN NE-CHERRY NE-
959 PM MDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES EXPIRES AT 1000 PM MDT...

AT 959 PM MDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE LINE 
OF STORMS THAT PROMPTED THE WARNINGS HAD WEAKENED AND NO LONGER 
POSED A SEVERE WEATHER THREAT AT THIS TIME. HOWEVER...VERY HEAVY 
RAINFALL AND WINDS GUSTING TO 45 MPH WILL BE POSSIBLE ACROSS THE 
AREA THROUGH 11 PM MDT.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4298 10203 4265 10223 4226 10260 4227 10154
      4264 10148 4298 10139

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:05 PM MDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 1:05 PM MDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT FRI AUG 12 2005

...FCST CONCERNS TEMPERATURES SAT-MON AND RAINFALL TONIGHT THROUGH
SATURDAY...

.DISCUSSION...
MODELS AND FCSTRS ALIKE STRUGGLING WITH RAINFALL PATTERNS. SATELLITE
AND OBSERVATIONS WILL WORK THE BEST IN THE FIRST PERIOD. MAIN
PROBLEM SEEMS TO BE TIMING AND LOCATION OF THE AREAS OF RAINFALL.
NAM HAS BEEN TOO FAST AND TOO WET AT TIMES WHILE THE GFS IS SLOWER
BUT STILL MISPLACES THE PCPN.

FOR TONIGHT...SWODY1 SUGGESTS A HIGH PLAINS SVR WX OUTBREAK. 18Z
OBSERVED DATA CLEARLY SHOWS STG MOISTURE ADVECTION ONTO THE HIGH
PLAINS WITH GENERALLY CLEAR SKIES ASSOCIATED WITH DEEPENING LOW
PRESSURE OVER SERN WY. WAA HAS NOT CRANKED UP YET BUT 80S AT NOON MDT
AT SLC SUGGESTS WARM AIR WILL BE AVAILABLE FOR STORMS TO FIRE OVER
ERN WY/NEB PANHANDLE. TWO SIGNIFICANT SHORT WAVES ASSOCIATED WITH
PACIFIC NORTH AMERICAN AMPLIFICATION OF THE H5 HEIGHT FIELD MAY BE
TRYING TO PHASE OVER THE NRN INTERMOUNTAIN REGION. THIS WOULD
PROBABLY IGNITE MULTICELL CONVECTION WITH EMBEDDED SUPER CELLS
GIVEN THE HIGH AVAILABLE MOISTURE. PRESUMABLY THIS CONVECTION WILL
COALESCE ACROSS THE NEBRASKA PANHANDLE/SWRN SD TONIGHT...MOVE E-SE
AND PRODUCE FAIRLY WIDESPREAD RAIN/TSRA ACROSS NRN ZONES AND PERHAPS
CNTL/SRN ZONES.

SATURDAY/SUNDAY...NAM/GFS HAVE BEEN ADVERTISING COOL DAMP WEATHER
FOR SATURDAY AND PART OF SUNDAY FOR SOME TIME NOW. THE LATEST SOLNS
SUGGEST A SECOND DISTURBANCE WILL MOVE THROUGH SATURDAY NIGHT
PRODUCING LIGHT RAIN. EXPECTING LIGHT RAIN SATURDAY AM WITH THE
DEPARTING MCS...CLOUDS DURING THE DAY...AND THEN ANOTHER SHOT OF
LIGHT RAIN SATURDAY NIGHT. HELD ON TO CLOUDS AND LIGHT RAIN SUNDAY AM
AS MODELS HAVE BEEN TOO FAST.

MONDAY THROUGH FRIDAY...GFS/NAM IN VERY GOOD AGREEMENT WITH A
WARMING TREND AS THE H5 RIDGE AMPLIFIES INTO THE CNTL/NRN PLAINS.
IN FACT AT 192 HRS THE SFC LOW PRESSURE OVER THE NRN PLAINS AND H5
HEIGHT FIELDS ACROSS THE NRN U.S. APPEAR TO DIFFER BY ONLY 3 MB
AND 3 DM RESPECTIVELY. THE NAM FEATURES QUASI STATIONARY LOW
PRESSURE OVER THE NRN PLAINS MIGRATING SLOWLY EWD INTO THE ERN
DAKOTAS BY DAY 7. H10-5 THICKNESS IN THE 570-580 RANGE GENERALLY
SUPPORTS TEMPS IN THE 80S TO NEAR 90. 580+ THICKNESS DAY 7 SUGGESTS
90+F. FCST IS DRY AT THIS POINT. LATER FCSTS CAN BE REFINED TO ADD
DIURNAL/NOCTURNAL CONVECTION AS NEEDED.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 12, 2:40 PM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI AUG 12 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN PORTIONS OF THE
OUTLOOK AREA THIS EVENING...MOVING OUT OF EASTERN WYOMING. A FEW OF
THESES STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS GUSTS. THE MAIN THREAT AREA WILL BE MAINLY WEST OF HIGHWAY 61
THROUGH THE EVENING HOURS. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO
BE POSSIBLE OVERNIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A FRONT MOVES
THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED THROUGH THE EARLY
MORNING HOURS UNTIL SUNRISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE EASTERN
PANHANDLE INTO THE WESTERN SANDHILLS...MAINLY ALONG AND EAST OF
HIGHWAY 61.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB/13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:44 PM MDTSevere Thunderstorm WarningLBFSheridan46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.